New to this group : I have a transplant in... - Kidney Transplant

Kidney Transplant
1,250 members491 posts

New to this group

I have a transplant in 2017 my son was my donor, I have been feeling great just having a issue with my magnesium levels being low and having diarrhea on and off, does anyone have any suggestions on what I can do?

13 Replies
oldestnewest

cellcept can cause diarrhea

Reply

Thanks yes I'm on cellcept

Reply

Myfortic is another form of cellcept (both almost same)

Myfortic tablet is coated with some thing, and it has less stomach issues than cellcept. Tacrolimus can cause low magnesium, take magnesium supplements which can also cause diarrhea, so I take low dose 200mg

Reply

If you're on Prednisone, that can cause low magnesium, and taking too much supplemental magnesium (especially oxide) can cause diarrhea. Re supplementing, I've been told to use mag glycinate or citrate, and divide the dose through the day.

Reply

Yes I'm on prednisone and slow mag so I will get with my doctor thanks for the reply

Reply

With any issues after a transplant you need to talk with your transplant center. They need to be advised of what is going on. That is the most important thing I can tell you. Everyone is different. I take Myfortic and Neoral and had a lot of issues of issues with diarrhea the first couple of years. Doctors were able to reduce the dose of my Myfortic (Cellcept) and it made a difference. They also started me on fiber tabs. I am now 19+ years post transplant and take fiber tabs before every meal. Has made a real difference for me.

Just talk it over with the doctors.

Good luck!

Reply

Thanks I have and they have adjusted my meds but like you said it's still a issue they have me doing magnesium infusions but I'm still trying to see cause that doesn't seem to work either, that's why I was trying to see if anyone else is having the same issue so I can write some things down, and I know everyone is different

Reply

I think they determined for me anyway, that there was no other cause for the diarrhea. I had a thorough GI work up, Including a colonoscopy, MRI, etc. They found it was the immunosuppressants and of course I can't stop them. I still get foot and ankle cramps sometimes from my magnesium being a little low. My nephrologist has given me mag pills to take when I get the cramps. Magnesium also causes diarrhea!

If your doctors determine that nothing else is going on, and it is the cellcept, ask about taking fiber tabs. I can't tell you how much it has helped me.

1 like
Reply

Ok thanks for feedback

Reply

Magnesium has been an issue since before transplant for me. If they put you on supplements ensure they are the correct supplement - there are different types and 1 is better than another for transplant recipients. I was on a mag supplement for 3 of the 4 years post and my numbers do not budge so I stopped spending money on the supplement. As always please consult your care team with any decisions you are considering. As for the diarrhea, cellcept/mycophenlate and prograf/tacrolimus, my 2 primary drugs, are both culprits. At the advice of a GI doctor I began using Metamucil 1x per day and have not had diarrhea since.

1 like
Reply

Thanks for the information I will be checking with my doctor

Reply

My magnesium and phosphorus was also low and was put on prescription magnesium and phosphorus. Working with my dietician I was able to bring both of them up with diet. As for your diarrhea, perhaps your meds might need to be changed. My DR put me on 20 mg famotidine which is an antacid. Hope that helps!

Reply

Hi - I also have issues with low magnesium and I take an over the counter supplement recommended by my doctor I buy at GNC. I also eat almonds and a bit of dark chocolate as they are both high in magnesium. Good luck!

Reply

You may also like...